Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Sleep Med Rev. 2010 Aug;14(4):259-67. doi: 10.1016/j.smrv.2009.10.008. Epub 2010 Feb 18.

Effect of hypnotic drugs on body balance and standing steadiness.

Author information

  • 1Utrecht Institute for Pharmaceutical Sciences, Faculty of Science, Section Psychopharmacology, Utrecht University, P.O. Box 80082, 3508 TB Utrecht, The Netherlands.

Abstract

BACKGROUND:

Disturbed body balance and standing steadiness are problematic for those who wake up at night or in the morning after using hypnotic drugs. As a result, falls and hip fractures are frequently reported in patients using sleep medication.

METHODS:

A literature search was performed to identify double blind, placebo-controlled clinical trials that examined body balance and standing steadiness. Drugs that were searched were nitrazepam, triazolam, lorazepam, temazepam, loprazolam, flunitrazepam, flurazepam, and the Z-drugs zopiclone, zolpidem and zaleplon.

RESULTS:

A total of 57 studies were eligible for inclusion. Results showed that both benzodiazepine hypnotics and the Z-drugs significantly impair body balance and standing steadiness after single dose administration. Impairments correlate significantly with blood plasma levels and are greatest at peak plasma concentrations, but are sometimes still present upon awakening. Balance problems were dose-related and most pronounced in elderly. Co-administration of alcohol aggravated the impairment. After repeated daily use of hypnotic drugs partial tolerance develops to the impairing effects on standing steadiness.

CONCLUSION:

Single dose administration of benzodiazepine hypnotics and Z-drugs significantly impair body balance in a dose-dependent manner. Zolpidem and zopiclone produced similar significant impairment as benzodiazepine hypnotics. Zaleplon significantly impaired balance up to 2 h after intake. Partial tolerance develops after repeated daily use. In conclusion, patients should be warned about the possible risk of imbalance and falls due to the use of sleep medication.

(c) 2009 Elsevier Ltd. All rights reserved.

PMID:
20171127
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk